Paul D. Durand, MD Rafael A. Couto, MD Raymond Isakov, MD Donald B. Yoo, MD Babak Azizzadeh, MD Bahman Guyuron, MD, FACS James E. Zins, MD
Aesthetic Surgery Journal, Volume 36, Issue 4, 1 April 2016, Pages 482–487
Published: 17 January 2016
While the facial rejuvenating effect of botulinum toxin type A is well known and widespread, its use in body and facial contouring is less common. We first describe its use for deliberate muscle volume reduction, and then document instances of unanticipated and undesirable muscle atrophy. Finally, we investigate the potential long-term adverse effects of botulinum toxin-induced muscle atrophy. Although the use of botulinum toxin type A in the cosmetic patient has been extensively studied, there are several questions yet to be addressed. Does prolonged botulinum toxin treatment increase its duration of action? What is the mechanism of muscle atrophy and what is the cause of its reversibility once treatment has stopped? We proceed to examine how prolonged chemodenervation with botulinum toxin can increase its duration of effect and potentially contribute to muscle atrophy. Instances of inadvertent botulinum toxin-induced atrophy are also described. These include the “hourglass deformity” secondary to botulinum toxin type A treatment for migraine headaches, and a patient with atrophy of multiple facial muscles from injections for hemifacial spasm. Numerous reports demonstrate that muscle atrophy after botulinum toxin type A treatment occurs and is both reversible and temporary, with current literature supporting the notion that repeated chemodenervation with botulinum toxin likely responsible for both therapeutic and incidental temporary muscle atrophy. Furthermore, duration of response may be increased with subsequent treatments, thus minimizing frequency of reinjection. Practitioners should be aware of the temporary and reversible effect of botulinum toxin-induced muscle atrophy and be prepared to reassure patients on this matter.